Illinois, 2020

Flash Flooding and Hail in Illinois, July 15 to 16, 2020

July 15 to 16, 2020 · NWS PAH · 5 events in 3 counties and zones

Organized clusters of strong to isolated severe thunderstorms moved into southwest Illinois during the late afternoon and evening. A 500 mb disturbance over northwest Missouri moved east-southeast toward west central Illinois during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Organized clusters of strong to isolated severe thunderstorms moved into southwest Illinois during the late afternoon and evening. A 500 mb disturbance over northwest Missouri moved east-southeast toward west central Illinois during the afternoon. An outflow boundary from morning storms was the focus for thunderstorm development in east central Missouri. These storms propagated southeast across southern Illinois in the evening, fed by a very warm and moist air mass. Partial sunshine resulted in a corridor of strong instability, with mixed layer cape approaching 3500 j/kg. Moderately strong winds aloft associated with the upper level disturbance contributed to the evolution of an organized storm cluster that crossed southwest Illinois in the evening. The storms slowed down later in the evening, resulting in persistent heavy rain and local flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 6:15 PM CST, 1 minute earlier.

Area forecast discussion, Jul 15, 6:15 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
715 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 715 PM CDT Wed Jul 15 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 301 PM CDT Wed Jul 15 2020

Main issue in the short term is with the potential for severe
thunderstorms this evening and also some possibility for very heavy
rain causing localized flash flooding.

A shortwave disturbance is moving across northern Missouri this
afternoon and will translate eastward into the southern Great Lakes
overnight. At the same time, a cold front will progress
southeastward into our region tonight into tomorrow.

The remnants of an MCV over northwest MO has started to initiate
convection out ahead of it in central MO as of 2 PM. The majority of
CAMs indicate a bowing segment/linear mode of sorts pushing into our
far northwest (Perryville to Mount Vernon IL) around 23-01z. Given
30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000
J/kg), and abundant low level moisture (dew points into the mid
70s), the environment is supportive of a severe storm risk. How
far east and southward the line of convection makes it before
decreasing in strength is in question, but will likely see a
diminishing trend in the severe threat by 03-04z. Considering the
linear mode of convection, damaging winds are expected to be the
main threat this evening, although an isolated tornado or large
hail can't be ruled out.

There is a concern for localized flash flooding as well, given
extremely high precipitable water values of 2 to 2.4 inches forecast
to spread into our region. Any training of convection could easily
produce some amounts of 2 inches or greater in a short period of
time. This potential is greatest up near the I-64 corridor in
southern Illinois, and possibly into southwest Indiana.

The cold front is now expected to make it through the majority of
the region on Thursday, with model guidance indicating a mostly dry
day cross much of the region. However, for collaboration purposes
have left in a slight chance for PoPs mainly during the afternoon
hours, with slightly higher chances in southern portions of KY
closer to the boundary.

Heat index values have reached the 100 to 108 threshold across the
western half of the region this afternoon, providing a very
uncomfortable afternoon. After a very warm night with temperatures
in the mid 70s in most locations, tomorrow looks to be somewhat
cooler. Latest guidance has reduced high temperatures to the upper
80s to around 90. Those readings combined with dewpoints in the low
to mid 70s, will still push heat index readings into the 95 to 105
range.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 15 2020

A frontal boundary in the middle Mississippi and lower Ohio valleys
on Friday will keep good chances of showers and thunderstorms across
our region Friday.  As this front slips a little farther south and
basically washes out, convective activity should fizzle out for the
evening hours.  By late Friday night, a weak mid level wave could
initiate a few showers and storms in our far north counties, then
daytime heating will increase chances and spread them west to along
the Mississippi River.  Loss of heating will give us dry conditions
Saturday night, then small chances will return to our far eastern
counties for Sunday during the daylight hours.

Another frontal boundary will be sinking south on Monday, bringing
back decent chances of showers and thunderstorms Monday into
Wednesday.  Increasing chances will slide south each day, with the
best chances expected with daytime heating.  Although overall timing
is not certain, confidence in an overall unsettled pattern is pretty
good.

Heat and humidity will remain an issue with our region in a
persistent southerly flow.  Dew points will remain in the lower to
middle 70s through the extended, with highs each day generally in
the lower to middle 90s.

&&

.AVIATION...
Issued at 715 PM CDT Wed Jul 15 2020

A line of showers and tstms will affect parts of the region this
evening, including mainly the KMVN and KCGI TAF sites. The line was
already showing some signs of weakening as far as severe weather is
concerned, but some airports can still be affected by lightning,
gusty winds, and brief heavy rainfall this evening. KMVN TAF site
will be affected the earliest (at the start of the 00Z TAF period),
then possibly KCGI by mid evening. In the late evening, remaining
activity will probably be just showers moving across the Wabash
valley (affecting KEVV). A wind shift to the west or northwest is
forecast for early Thu, and along with this will be an MVFR cloud
deck covering most of the northern half of the region, peaking mid-
morning Thu and improving into the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 15, 2:36 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move into southern Illinois and
parts of southeast Missouri this evening, then possibly across
the remainder of our region tonight. The highest risk of severe
storms is north and west of a Cape Girardeau Missouri to
Evansville Indiana line. A few storms may contain large hail and
damaging winds. A tornado or two cannot be ruled out. Very heavy
rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices will top out
between 100 and locally up to 110 late this afternoon across
southeast Missouri, southwest Illinois, and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will range from 100 to 105 across portions of
southeast Missouri and western Kentucky on Thursday afternoon,
and then across the entire area Friday through Tuesday.

Expect daily thunderstorm chances Thursday through Tuesday,
focused primarily during the heat of the afternoon, with heavy
rain and lightning the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Perry

When
July 15, 6:16 PM CST
Where
Perry County, Cutler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Thunderstorm Wind, Jackson

When
July 15, 6:53 PM CST to 6:58 PM CST
Where
Jackson County, Ava to 3 mi SE of Ava
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
37.880, -89.500

There was a partial porch collapse in Ava. Large tree limbs were down on Route 4 just east of Ava, and a large tree was down on Route 151 just south of Ava.

Thunderstorm Wind, Jackson

When
July 15, 7:10 PM CST
Where
Jackson County, 0.17 mi ESE of Grange Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.819, -89.317

Between Murphysboro and Vergennes, a tree was down, blocking a secondary road.

Flash Flood, Perry

When
July 15, 8:00 PM CST to 11:30 PM CST
Where
Perry County, Cutler
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Water was over a street in Cutler. Water was coming out of ditches and into yards. At least one underpass and a few roads were flooded in Pinckneyville. Barricades were put up. Beaucoup Creek was out of its banks.

Flash Flood, Wayne

When
July 15, 10:20 PM CST to July 16, 12:30 AM CST
Where
Wayne County, 1 mi N of Fairfield to 1 mi W of Fairfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.395, -88.370

Numerous roads were flooded in Fairfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899629, 899635, 899638, 905312, 905330.